- April 25, 2020 at 11:04 pm
I am still in hospital waiting for my liver enzymes to fall while taking 35mg of prednisone daily.
AST has dropped down to 95. However, ALT is is stubborn and holding steady at 354.
Could the nivo/ipi be winning the battle keeping the level high?
I have achieved good tumour reduction in lungs and liver.
Viewing 1 reply thread
ed williamsParticipantThere is a really good source of information about side effects on “Research to practice” interview with Dr. Mario Sznol is great. Starting about 12 min in to interview they get into managing immune related adverse events caused by Ipi or nivo or combination. It is hard to question medical team but what I found was my own Oncologist went on to small a dose of prednisone at first (60 mg). After going up and down on tapers for a few months, I was finally able to convince them to up the dose to 120mg starting with IV in hospital for first two treatments then on to pills afterwards. This approach worked and I am now down to 5mg and trying to come off prednisone over next week or so. To watch following video you have to join research to practice, no charge or spam! https://www.researchtopractice.com/DOU119/Video/1?playlistIndex=2#t=31m21s
- April 26, 2020 at 6:20 pm
MelMelParticipantHi Adam. If you remember, I recently told you that this would happen on one of your previous posts. This is because there are two types of cells. Fortunately, liver is an organ which can regenerate itself. One cell type produces AST and these cells regenerate quickly within days thus AST falls quickly however ALT is produced by another type and these regenerate every 30 days or so thus ALT is much slower to fall and takes more time. It is for this reason that you see AST falling much quicker than ALT. Give these cells time to regenerate. I know that you are in the hospital and all but your numbers are not extremely high and the important thing is that they are both on the downward trend. Steroids are terrific but they have their own set of side effects and they work counterintuitive to immunotherapy. Your doctor seems to be extremely careful and knowledgeable, so I would be patient and let him do his thing. Meanwhile, the cells will heal. If the numbers increase, the steroid dose can be increased. Also, once a definite downward trend is established, you can be released and can get twice weekly blood tests and eventually weekly. I understand your concern because I was in your shoes. My thoughts at the time were o.k., lets knock these enzymes down ASAP and get back on the immunotherapy bandwagon. Stop waisting precious time. Well, in retrospect I was wrong. The drugs are shrinking your tumors and while the enzymes are high, they are not excessively high and are on the downward trend, so be patient and let the tumors continue to shrink. Otherwise, steroids will counteract the drugs and the shrinkage will eventually stop, or dramatically slow down. This fiasco took 4 months in my case. Once I restarted Opdivo only, tumors are only shrinking minimally(11 %) and some not at all. Prior on a combo, they were shrinking (50% and 33% in two months and four months respectively following initial infusion). Knowing what I know now, I wish that I was more patient with the lower steroids.
- April 28, 2020 at 8:59 am
Patience is a virtue.
- April 28, 2020 at 10:13 am
First thank you taking time to reply.
I certainly remember your reply about liver enzymes and the speed that they drop. I also remember you said it would not be standard liver damage but drug induced. Well you were right–the doctor confirmed that. And as you said, I would probably still be getting shrinkage in my tumours. I am fortunate and have achieved some good shrinkage. Some in my liver are no longer visible on the CT all within 12 weeks since infusion one.
Anyway, here are the latest enzymes:
Date AST ALT
4/20 128 390
4/22 105 334
4/24 96 354
4/27 88 310
I convinced the doctor to let me on May 7th. He said I will probably continue on 35mg prednisone for another week and then taper off.
I will take your advice and try to be patient.
Viewing 1 reply thread
- You must be logged in to reply to this topic.